Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 246, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 3, 2001, 2:20 PM CDT for Calhoun County, Etowah County, Alabama. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 3, 2001, 2:20 PM CDT (19:20 UTC)
- Expired
- Jun 3, 2001, 3:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Calhoun County, AL, Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 111 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 2:25 PM CDT | Hail 1.75 | Duke, AL | Nickel to golf ball size hail was reported on SR 204 in and near Duke. A funnel cloud was also reported with this storm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1905 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
632 WUUS54 KBMX 031921 SVRBHM ALC015-055-032000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 220 PM CDT SUN JUN 3 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN ALABAMA ETOWAH COUNTY IN ALABAMA * UNTIL 300 PM CDT * AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG THE CALHOUN AND ETOWAH COUNTY LINE...MOVING NORTHEAST AT 15 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SOUTHSIDE... RAINBOW CITY AND HOKES BLUFF. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3393 8610 3378 8598 3393 8568 3412 8581
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 10:55 AM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 3, 10:55 AM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1055 AM CDT SUN JUN 03 2001 AREA RADARS INDICATING SEVERE THUNDERSTORMS OVER WESTERN/MIDDLE TN WEAKENING AS THEY REACH NORTH AL BORDER. FEW SHOWERS SPREADING SOUTHWARD CURRENTLY...BUT OUTFLOW FROM MORNING CONVECTION WILL IN DEVELOPMENT OF AFTERNOON THUNDERSTORMS. 15Z OBS/MSAS ANALYSIS INDICATE SURFACE BOUNDARY ALONG LINE FROM NEAR TUP-HSV-CHA. SURFACE DEWPOINTS INDICATE SOUTHERLY FLOW BRINGING GOOD GULF MOISTURE NORTHWARD. HAD UPDATED EARLIER THIS MORNING TO UP POPS IN NORTHERN AREAS TO LIKELY AND WILL LEAVE THROUGH THIS AFTERNOON AS THUNDERSTORMS REDEVELOP WITH DAYTIME HEATING. CHANCE POPS TCL-BHM-ANB pAND SOUTH LOOKS GOOD. MINOR ADJUSTMENTS TO HIGH TEMPS. .BHM...NONE.
In the hours before
Special weather statement, Jun 3, 11:40 AM CDT, 2 hours 40 minutes before
ALZ001>038-040>050-040000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1140 AM CDT SUN JUN 3 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A FRONTAL BOUNDARY REMAINS ACROSS NORTHERN ALABAMA FROM RUSSELLVILLE TO HARTSELLE TO FORT PAYNE. THIS FRONT WILL CONTINUE TO SLOWLY MOVE NORTHWARD DURING THE AFTERNOON. PORTIONS OF NORTH ALABAMA...IN THE VICINITY OF THIS FRONT...IS WHERE SHOWERS AND THUNDERSTORMS WILL LIKELY OCCUR THIS AFTERNOON AND EVENING AS A DISTURBANCE ALOFT MOVE ACROSS THE REGION. A FEW STORMS MAY BECOME SEVERE WITH FREQUENT LIGHTENING...LARGE HAIL AND GUSTY WINDS POSSIBLE. ACROSS THE REST OF THE STATE...THE ATMOSPHERE REMAINS VERY UNSTABLE...BUT CERTAIN PARAMETERS ARE NOT COMING TOGETHER FOR ORGANIZED SEVERE WEATHER. ISOLATED STORMS MAY BE POSSIBLE THIS AFTERNOON...AS ABUNDANT LOW LEVEL MOISTURE WILL BE IN PLACE AND DAYTIME TEMPERATURES RISE TO NEAR 90. A LACK OF LOW LEVEL CONVERGENCE LOOKS TO BY THE LIMITING FACTOR FOR STORMS...BUT IF ANY DEVELOP THEY COULD QUICKLY BECOME SEVERE WITH STRONG DAMAGING WINDS AND HAIL. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOjULD NOT BE NECESSARY THIS AFTERNOON AND TONIGHT. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 1 BIRMINGHAM IS 4 MONTGOMERY IS 5
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 1:28 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 32 min |
| Jun 3, 1:28 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 47 min |
| Jun 3, 1:29 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 31 min |
| Jun 3, 1:34 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb | 41 min |
| Jun 3, 1:39 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 36 min |
| Jun 3, 1:48 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 42 min |
| Jun 3, 1:53 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 52 min |
| Jun 3, 1:58 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 47 min |
| Jun 3, 2:22 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 23 min |
| Jun 3, 2:45 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 30 min |
| Jun 3, 2:48 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 57 min |
| Jun 3, 2:54 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Cullman | 51 min |
| Jun 3, 3:00 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 30 min |
| Jun 3, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 42 min |
| Jun 3, 3:08 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 52 min |
| Jun 3, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 33 min |
| Jun 3, 5:01 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 44 min |
| Jun 3, 5:04 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 41 min |
| Jun 3, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 38 min |
| Jun 3, 5:42 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 48 min |
| Jun 3, 5:44 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 31 min |
| Jun 3, 5:49 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 26 min |
| Jun 3, 6:17 PM CDT | Flash Flood Warning | BMX | Elmore | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.